Texas, 2009

Damaging Winds in Texas, July 21, 2009

July 21, 2009 · NWS OUN · 2 events in 2 counties and zones

Thunderstorms moved south into northern Texas during the late night hours of the 20th. Particularly damaging winds were the main hazard with the thunderstorms as they moved into Wilbarger and Wichita counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms moved south into northern Texas during the late night hours of the 20th. Particularly damaging winds were the main hazard with the thunderstorms as they moved into Wilbarger and Wichita counties. Damage to barns, storage sheds, and trees was reported as the storms moved west of Vernon, and additional damage was reported to trees and signs near Iowa Park. No injuries were reported with the wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 21, 1:33 AM CST, 42 minutes earlier.

Area forecast discussion, Jul 21, 1:33 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
233 AM CDT TUE JUL 21 2009

.DISCUSSION...
COMPLEX OF STORMS THAT CONT TO AFFECT MUCH OF THE AREA EARLY THIS
MORNING WILL PUSH SOUTH OF THE AREA QUICKLY THIS MORNING LEAVING
MOST OF THE AREA DRY FOR TODAY. MODELS ARE HINTING AT ANOTHER
COMPLEX OF STORMS DEVELOPING THIS TIME ACROSS NEW MEXICO AND THEN
TRANSLATING ESE. THINK GFS IS TOO FAR EAST AND MOST OF THIS COMPLEX
SHOULD REMAIN WEST OF THE AREA HOWEVER WILL PUT SOME LOW POPS ACROSS
SOUTHWEST OK AND WESTERN NORTH TEXAS LATE TONIGHT INTO WED.
ALSO...PROBABLY DUE TO SOME OF THIS PRECIP AND CLOUD COVER THE GFS
THINKS WILL BE OVER THE AREA MAV GUIDANCE TEMPS FOR WED LOOK A
LITTLE COOL. SO WILL RAISE THEM A FEW DEGREES AS MORE SUNSHINE
SHOULD BE MAKING IT THROUGH AT LEAST BY AFTN AND IT IS NOW GETTING
TO BE LATE JULY.

BEYOND THIS TIMEFRAME NORTHWEST FLOW CONT... ALTHOUGH NO MAJOR WAVES
ARE EVIDENT UNTIL LARGER WAVE ROTATES THROUGH GREAT LAKES OVER THE
WEEKEND... WHICH BRINGS A FRONT SOUTH INTO THE SOUTHERN PLAINS.
INITIALLY BETTER FORCING REMAINS TO OUR NORTHEAST LIMITING PRECIP
WITH THE FRONT. HOWEVER POST-FRONTAL CHANCES MAY BE HIGHER. AS GFS
WOULD SUGGEST AND LATEST ECMWF NORTHWEST FLOW CONT INTO NEXT WEEK
WHICH SHOULD KEEP RAIN CHANCES IN THE FORECAST PERIODICALLY AND NO
RETURN TO THE OPPRESSIVE HEAT OF A COUPLE OF WEEKS AGO.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  90  65  90  64 /  20   0   0   0
HOBART OK         95  68  90  65 /  20  10  10  10
WICHITA FALLS TX  97  70  91  68 /  30  20  20  20
GAGE OK           88  61  90  63 /  10  10   0   0
PONCA CITY OK     85  63  89  63 /  20   0   0   0
DURANT OK         92  67  90  68 /  40   0   0  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

24/30
Hazardous weather outlook, Jul 20, 8:10 PM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT MON JUL 20 2009

OKZ004>048-050>052-TXZ083>090-211000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
910 PM CDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT TO THE
NORTH OF A LINE FROM BUFFALO... TO GUTHRIE... TO CHANDLER.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT FOR THE
REMAINDER OF THE MAIN BODY OF OKLAHOMA SOUTH OF THE MODERATE RISK
AREA...AND FOR ALL OF WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE THROUGH 5 AM.

IMPACTS...
DAMAGING WIND GUSTS TO 75 MPH AND HAIL TO THE SIZE OF GOLF BALLS
WILL BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR THE THREAT OF SEVERE WEATHER THROUGH
TONIGHT.

DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS DEVELOPED DURING THE EARLY EVENING IN
THE VICINITY OF A WARM FRONT LOCATED FROM NORTHEAST OKLAHOMA INTO
CENTRAL KANSAS. THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE CENTRAL PLAINS AND A
COLD FRONT PUSHES SOUTHWARD FROM KANSAS INTO OKLAHOMA. THE STORMS
ARE EXPECTED TO DEVELOP INTO ONE OR MORE LARGE COMPLEXES OVERNIGHT
THAT WILL SWEEP SOUTH TO SOUTHEAST ACROSS THE AREA.
ISOLATED TORNADOES CAN NOT BE RULED OUT WITH DISCRETE STORMS IN
NORTH CENTRAL OKLAHOMA DURING THE EVENING. HOWEVER...AS THE STORMS
BECOME MORE ORGANIZED LATER TONIGHT...THE MAIN THREATS WILL BE
DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...VERY HEAVY RAIN AND
FREQUENT LIGHTNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL LIKELY LINGER INTO EARLY TUESDAY... MAINLY OVER
CENTRAL AND EASTERN OKLAHOMA... BEFORE ENDING LATER IN THE DAY.

THERE IS A POSSIBILITY OF ANOTHER NIGHTTIME THUNDERSTORM COMPLEX
AFFECTING PARTS OF THE AREA THURSDAY NIGHT INTO EARLY FRIDAY.

THUNDERSTORM CHANCES THEN WILL RETURN TO MUCH OF THE AREA SATURDAY
INTO SUNDAY... AS A COLD FRONT MOVES SOUTH THROUGH THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.

CJS/II

In the hours before

Special weather statement, Jul 21, 1:21 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
221 AM CDT TUE JUL 21 2009

OKZ007-008-012-013-210745-
GARFIELD OK-NOBLE OK-KAY OK-GRANT OK-
221 AM CDT TUE JUL 21 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHEAST
GARFIELD...SOUTHEAST GRANT...KAY AND NOBLE COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES EAST OF
BLACKWELL TO 5 MILES NORTHWEST OF BILLINGS AT 220 AM CDT...MOVING
SOUTHEAST AT 40 MPH. VERY HEAVY RAIN...WIND GUSTS TO 45 MPH AND
SMALL HAIL ARE LIKELY WITH THESE STORMS.
Special weather statement, Jul 21, 1:36 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
236 AM CDT TUE JUL 21 2009

OKZ033>037-210815-
JACKSON OK-KIOWA OK-GREER OK-TILLMAN OK-HARMON OK-
236 AM CDT TUE JUL 21 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER...HARMON...JACKSON...
KIOWA AND TILLMAN COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS DEVELOPING FROM 5 MILES SOUTH OF
VINSON TO 8 MILES NORTHWEST OF TOM STEED RESERVOIR AT 235 AM
CDT...MOVING SOUTH AT 25 MPH.

THESE STORMS WILL PRODUCE BRIEF HEAVY RAIN...FREQUENT
LIGHTNING...AND SMALL HAIL. WINDS AROUND 50 MPH ARE ALSO POSSIBLE.

BURKE
Special weather statement, Jul 21, 1:45 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
245 AM CDT TUE JUL 21 2009

OKZ013-020-210815-
NOBLE OK-PAYNE OK-
245 AM CDT TUE JUL 21 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NOBLE AND PAYNE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER RED ROCK AT 244 AM
CDT...MOVING SOUTHEAST AT 30 MPH. HEAVY RAIN AND WINDS TO 45 MPH ARE
LIKELY. SMALL HAIL IS ALSO POSSIBLE.
Local storm report, Jul 21, 1:53 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
253 AM CDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 AM     TSTM WND GST     FORT SILL               34.66N 98.41W
07/21/2009  M63 MPH          COMANCHE           OK   AWOS

&&

FM
Special weather statement, Jul 21, 2:09 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
309 AM CDT TUE JUL 21 2009

OKZ018>020-026-210830-
LINCOLN OK-LOGAN OK-KINGFISHER OK-PAYNE OK-
309 AM CDT TUE JUL 21 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KINGFISHER...LINCOLN...LOGAN
AND PAYNE COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES WEST OF
MARSHALL... TO NEAR MULHALL... TO 6 MILES WEST OF CARNEY AT 307 AM
CDT...MOVING SOUTH AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. THIS LINE OF STORMS
WILL MOVE TOWARD THE TOWNS OF CRESCENT AND GUTHRIE.

PEOPLE IN KINGFISHER...LINCOLN...LOGAN AND PAYNE COUNTIES...INCLUDING
THE CITY OF GUTHRIE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Local storm report, Jul 21, 2:11 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
311 AM CDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 AM     TSTM WND GST     ALTUS AIR FORCE BASE    34.66N 99.29W
07/21/2009  M70 MPH          JACKSON            OK   AWOS

0255 AM     TSTM WND GST     ALTUS AIR FORCE BASE    34.66N 99.29W
07/21/2009  M85 MPH          JACKSON            OK   AWOS

0305 AM     TSTM WND GST     5 E MANITOU             34.51N 98.89W
07/21/2009  E60 MPH          TILLMAN            OK   AMATEUR RADIO

&&

FM

The radar

The Altus AFB radar (KFDR), 48 km away, was scanning. The volume nearest the first event began at 08:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilbarger

When
July 21, 2:15 AM CST to 2:18 AM CST
Where
Wilbarger County, Lockett to 1.36 mi NW of Vernon
Measured
54 kt (62 mph) measured gust
Reported by
Newspaper
Coordinates
34.080, -99.370

Damage was reported to several barns and storage buildings, with numerous trees and power poles/lines also downed. An empty mobile home was severely damaged as well. The damage was reported from the Green Acres subdivision west of Vernon, southwest to Lockett. Monetary damage estimates were not available.

Thunderstorm Wind, Wichita

When
July 21, 2:35 AM CST to 2:37 AM CST
Where
Wichita County, Iowa Park
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
33.950, -98.670

Damage was reported to several trees and power lines, with several signs across town also damaged. A large barn was severely damaged as well. Monetary damage estimates were not available.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190436, 190428.